Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 293, NWS Omaha, NE

November 17, 2003Gage County, Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Nov 17, 2003, 4:14 PM CST for Gage County, Lancaster County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2003, 4:14 PM CST (22:14 UTC)
Expired
Nov 17, 2003, 5:00 PM CST
In force
46 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Gage County, NE, Lancaster County, NE

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 3:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 172214
SVROAX
NEC067-109-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
414 PM CST MON NOV 17 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS RE-ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GAGE COUNTY IN SOUTHEAST NEBRASKA
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF LINCOLN

* UNTIL 500 PM CST

* AT 413 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF HALLAM...OR ABOUT 18 MILES
  NORTH OF BEATRICE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCA...HICKMAN...DENTON...PANAMA
  LINCOLN...BENNET...MALCOLM
  WAVERLY...DAVEY...RAYMOND

LARGE HAIL IS POSSIBLE WITH THIS STORM. GO TO A SAFE PLACE INSIDE 
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST MONDAY EVENING FOR
SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.

LAT...LON 4028 9690 4030 9649 4100 9648 4104 9687

$$

DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 2:40 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 17, 2:40 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CST MON NOV 17 2003

.DISCUSSION...
SEVERE WEATHER POSSIBILITY THIS EVENING...TEMPERATURES THROUGH THE
WEEK...AND POSSIBLE SNOW EVENT FOR LATE IN THE WEEKEND...ARE THE
MAIN FORECAST CONCERNS.

FIRST BATCH OF THUNDERSTORMS MOVED OUT OF THE AREA THIS MORNING
LEAVING BEHIND CLOUDS AND A RELATIVELY STABLE AIRMASS.  HOWEVER THIS
IS CHANGING THIS AFTERNOON AS LATEST OBJECTIVE ANALYSIS OF SURFACE
DATA...SATELLITE AND RADAR SHOWS INCREASINGLY UNSTABLE AIR SURGING
NORTH INTO THE CWA.  LAPS ANALYSIS SHOWS 1500 J/KG CAPES JUST SOUTH
OF THE KS/NE BORDER WITH AXIS OF 500-1000 J/KG EXTENDING THROUGH
NORTHEAST NEBRASKA.  SPCS ANALYSES ALSO INDICATE HIGH SHEAR VALUES
ACROSS ALL OF THE CWA.  INCREASING LAPSE RATES WERE NOTED AS MID
LEVEL TROUGH PUSHES INTO THE PLAINS.  VISIBLE SATELLITE PICTURES
SHOWED CU FIELD BECOMING MORE ROBUST OVER THE SOUTHWEST CWA...AND
RADAR WAS HINTING AT LIGHT RETURNS BEGINNING TO SHOW UP NEAR KBIE.
EXPECT STORMS TO DEVELOP OVER THE SOUTHWEST CWA THEN MOVE NORTHEAST
QUITE RAPIDLY.  GREATEST SEVERE THREAT...HAIL AND WIND...WILL BE
OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAREST CONVERGING SEVERE
WEATHER PARAMETERS.

MOST OF NEBRASKA WILL SEE THE THREAT OF PRECIPITATION ENDING JUST
AFTER MIDNIGHT...BUT WILL KEEP MENTION IN IOWA THROUGH 12Z.
TEMPERATURES TONIGHT SHOULD BE MILD AHEAD OF WIND SHIFT WITH
NOTICEABLE COOLING COMING LATE TONIGHT IN THE EAST.  PLENTY OF
SUNSHINE ON TUESDAY WILL OFFSET GUSTY NORTHWEST WINDS TO PUSH TEMPS
BACK ABOVE NORMAL.  LIGHTER WINDS TUESDAY NIGHT AND RELAXING
PRESSURE GRADIENT WILL ALLOW TEMPS TO FALL BACK INTO THE LOW TO MID
30S.

SIGNIFICANT WARMING OF TEMPERATURES FOR WEDNESDAY AND THURSDAY AS
UPPER RIDGE BUILDS OVER THE PLAINS.  HAVE PUSHED TEMPS TO NEAR OR
JUST ABOVE 70 FOR THURSDAY...WHICH WILL APPROACH RECORD HIGHS OF THE
MID TO UPPER 70S.  STILL MILD FRIDAY AS WELL.

NEXT UPPER TROUGH ADVERTISED TO MOVE INTO THE PLAINS HAS BEEN
DIFFICULT TO PIN DOWN AS RUN-TO-RUN MODEL CONSISTENCY HAS BEEN LOW
OVER THE LAST SEVERAL DAYS.  MOST MODEL ARE NOW POINTING TO A CLOSED
LOW TO MEANDER INTO THE PLAINS THIS WEEKEND WITH VARYING SOLUTIONS
ON THE TRACK.  WHATEVER THE CASE...IT LOOKS LIKE MILD TEMPERATURES
AND RAIN WILL PREVAIL AHEAD OF THIS SYSTEM SATURDAY INTO SUNDAY.
BROUGHT IN THE BEST CHANCE FOR SNOW SUNDAY NIGHT AND MONDAY...GOING
A LITTLE SLOWER THAN CURRENT MODEL PROJECTIONS THINKING THE CLOSED
LOW WILL BE SLOWER AND A BIT DEEPER THAN CURRENTLY FORECAST.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
.IA...NONE
.NE...NONE

&&

DERGAN
Hazardous weather outlook, Nov 17, 12:42 PM CST, 3 hours 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172345-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1242 PM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY
SOUTHEAST OF A LINE FROM HENDERSON IOWA TO BEATRICE NEBRASKA. THE
PRIMARY HAZARDS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS.

AMPLE GULF MOISTURE WILL CONTINUE TO STREAM NORTHWARD INTO THE
OUTLOOK AREA THIS AFTERNOON. AT THE SAME TIME...SURFACE LOW
PRESSURE IS EXPECTED TO STRENGTHEN OVER THE EASTERN DAKOTAS AND
SWEEP AN ASSOCIATED COLD FRONT THROUGH THE CENTRAL PLAINS. THIS
WILL ENHANCE THE POSSIBILITY FOR STRONG TO SEVERE STORMS MAINLY
DURING THE EVENING HOURS IN THE AREAS OF CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT STORM SYSTEM IS EXPECTED TO DEVELOP ACROSS THE ROCKY
MOUNTAINS LATE IN THE WEEK AND MOVE INTO THE CENTRAL PLAINS NEXT
WEEKEND. AT THIS TIME...IT IS TOO SOON TO DETERMINE THE LOCATION
OR INTENSITY OF ANY PRECIPITATION...BUT IT DOES APPEAR THAT THERE
IS A POTENTIAL FOR MEASURABLE SNOW IN OR NEAR THE OUTLOOK AREA
LATE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO
THE EVENING HOURS...MAINLY ACROSS THE SOUTHEAST CORNER OF
NEBRASKA OR THE SOUTHWEST CORNER OF IOWA.

DEE

In the hours before

Local storm report, Nov 17, 4:06 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PRODUCT TIME
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT MON NOV 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 SW BENNET               NE   .88 INCH HAIL
11/17/03   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:33 PM CSTSevere Thunderstorm WarningOAXGage, Lancaster42 min
Nov 17, 4:32 PM CSTTornado WarningOAXLancaster28 min
Nov 17, 4:43 PM CSTTornado WarningOAXCass, Otoe47 min
Nov 17, 5:30 PM CSTTornado WarningOAXCass45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.